Hail, Stephenson
- When
- June 28, 6:37 PM CST
- Where
- Stephenson County, Davis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -89.420
Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 29th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 29th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa. These storms continued to produce damaging winds and flash flooding as they moved across northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 5:56 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 656 PM CDT Wed Jun 28 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 655 PM CDT Wed Jun 28 2017 Clusters of strong to severe storms with damaging wind, large hail and very heavy rainfall will continue to move through eastern Iowa early this evening. There will likely be a break in the storms overnight, then additional storms Thursday morning in the Burlington area, then possibly affecting all terminals Thursday afternoon. Have kept conditions prevailing VFR, but there will be a potential for MVFR low clouds and fog behind the rain, which is not mentioned in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 1 WSW PRAIRIEBURG 42.23N 91.44W
06/28/2017 LINN IA TRAINED SPOTTER
LARGE TORNADO WITH DEBRIS.
&&
UTTECHThe Milwaukee radar (KMKX), 94 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Tree branches and power poles were blown down.
Tree branches were blown down.
Law enforcement relayed a report of a person being rescued in water over a road.
Portions of Mann Road were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700631, 700632, 700633, 700629, 700630.